"COPD is a serious lung disease that makes breathing difficult and worsens over time. Symptoms can include wheezing, cough, chest tightness, and shortness of breath. Cigarette smoking is the leading cause of COPD. According to the National Heart, "...
Following overdose, serum caffeine levels have ranged from approximately 24 mg/L (a post marketing spontaneous case report in which an infant exhibited irritability, poor feeding and insomnia) to 350 mg/L. Serious toxicity has been associated with serum levels greater than 50 mg/L (see PRECAUTIONS - Laboratory Tests and DOSAGE AND ADMINISTRATION). Signs and symptoms reported in the literature after caffeine overdose in preterm infants include fever, tachypnea, jitteriness, insomnia, fine tremor of the extremities, hypertonia, opisthotonos, tonic-clonic movements, nonpurposeful jaw and lip movements, vomiting, hyperglycemia, elevated blood urea nitrogen, and elevated total leukocyte concentration. Seizures have also been reported in cases of overdose. One case of caffeine overdose complicated by development of intraventricular hemorrhage and long-term neurological sequelae has been reported. Another case of caffeine citrate overdose (from New Zealand; not CAFCIT) of an estimated 600 mg caffeine citrate (approximately 322 mg/kg) administered over 40 minutes was complicated by tachycardia, ST depression, respiratory distress, heart failure, gastric distention, acidosis and a severe extravasation burn with tissue necrosis at the peripheral intravenous injection site. No deaths associated with caffeine overdose have been reported in preterm infants.
Treatment of caffeine overdose is primarily symptomatic and supportive. Caffeine levels have been shown to decrease after exchange transfusions. Convulsions may be treated with intravenous administration of diazepam or a barbiturate such as pentobarbital sodium.
CAFCIT (caffeine citrate) is contraindicated in patients who have demonstrated hypersensitivity to any of its components.
Last reviewed on RxList: 5/4/2009
This monograph has been modified to include the generic and brand name in many instances.
Additional Cafcit Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Find out what women really need.